Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS Paducah, KY

August 11, 2017Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this special weather statement at Aug 11, 2017, 7:37 AM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 7:37 AM CDT (12:37 UTC)
Expired
Aug 11, 2017, 8:15 AM CDT
In force
38 min
Issued by
NWS Paducah, KY

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.6 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KPAH 111237
SPSPAH

Special Weather Statement
National Weather Service Paducah KY
737 AM CDT FRI AUG 11 2017
 
MOZ086-087-100-110-111315-
Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-
737 AM CDT FRI AUG 11 2017

...SPECIAL WEATHER STATEMENT...

At 735 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patton to near Grassy to Shook. Movement
was east at 25 mph.

Winds of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Jackson, Marble Hill, Advance, Wappapello Lake Area, Puxico, Delta,
Glen Allen, Patton, Millersville, Leopold, Burfordville, Shook,
Grassy, Whitewater, Zalma, Allenville and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3698 9044 3720 9020 3746 9010 3747 8964
      3714 8976 3692 8999
TIME...MOT...LOC 1235Z 273DEG 22KT 3739 9007 3720 9015 3703 9033 

$$

RJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:09 AM CDT, 28 minutes earlier.

Area forecast discussion, Aug 11, 7:09 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
709 AM CDT Fri Aug 11 2017

.UPDATE...
Issued at 709 AM CDT Fri Aug 11 2017

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 315 AM CDT Fri Aug 11 2017

Confidence in the near term forecast has improved over what it has
been of late--particularly with respect to the now dry forecast
for Saturday. There is some question as to how quickly the chance
of precipitation will return late in the weekend, but the primary
focus remains the potential for showers and thunderstorms today.

The upper level pattern will continue to feature troughiness over
the northern and eastern quarter of the nation with an upper high
suppressed into the far southern states. At the surface, low
pressure over the western Great Lakes early this morning will
slowly shift east into southeastern Canada through Saturday. Mid
level energy over the Plains and Missouri Valley will stream
eastward into the Mid Mississippi Valley today as a cold front
attendant to the Great Lakes low drops southward across the
forecast area. This will provide the impetus for scattered to
numerous showers and thunderstorms today into at least the early
evening hours.

Exactly how all of this unfolds is still somewhat uncertain.
However, CAM models tend to bring the newly developed shower and
thunderstorm activity over Missouri and southwest Illinois east
into southeast Missouri and southern Illinois this morning. The
activity may tend to weaken towards the mid to late morning hours.
As the atmosphere destabilizes, the development of additional
shower and thunderstorm activity is expected during the afternoon
hours. Much of the model guidance seems too quick to shift winds
around to the northwest this afternoon. Generally favor the NAM
and HRRR for their slower wind shift with the frontal boundary
late this afternoon and evening.

While anticipated sky cover may limit destabilization, intervals
of sunshine will likely result in pockets of moderate instability
by afternoon. That may give rise to convective updrafts capable of
producing marginally severe wind and hail. In addition, deep layer
shear of 30 to 35 knots may be just enough to organize storms into
a couple of clusters or line segments, which could enhance the
potential for damaging winds. The storms should tend to weaken and
diminish from north to south this evening as instability decreases
and the front shifts south of the area.

By Saturday, the region will be under the influence of a cooler
and drier air mass north of the cold front. This should keep much
of Saturday, Saturday night, and even Sunday dry. Models are split
on how quickly the chance of precipitation returns to the area
early next week. Both the NAM and ECMWF bring a chance of showers
and storms back into the area as early as Sunday night, while the
GFS and Canadian are dry. I am not quite ready to bite into the
drier solution quite yet, so will keep a small chance for mainly
the southern half of the area Sunday night.

The model consensus blend appears to have a good handle on near
term temperatures. Today should be the warmest of the next 3 days
with highs in the mid 80s. There will be some variation influenced
by sky cover and convection. Highs are only forecast in the lower
80s both weekend days. Lows will generally range through the 60s,
though some upper 50s are possible in our northern counties
Saturday night.

.LONG TERM...(Monday through Thursday)
Issued at 315 AM CDT Fri Aug 11 2017

Forecast confidence has lowered from yesterday with respect to PoPs
weather across the WFO PAH forecast area next week. At this time,
have only a 30-40 percent confidence in the medium range model
guidance (namely the GFS/ECMWF) in depicting the precipitation
coverage and timing across the WFO PAH forecast area.

The problem area appears to be the impact of the cyclonic vortex
rotating around Alaska and the western provinces of Canada. This
feature seems to have an influence on periodically suppressing the
western U.S. broad flat ridge, generating a more zonal and slightly
wetter pattern downstream in our area. If anything, the western U.S.
flat ridge has been more consistent in generating a west-northwest
flow aloft over the region, pushing precipitation further to the
south and southeast with time.

In coordination and collaboration with surrounding NWS offices,
attempted to lower PoP's across the most the WFO PAH forecast area
on Tuesday and into parts of Wednesday. This time period was
originally dry during previous model runs. For now, blended with
surrounding offices, keeping higher rain chances confined to
southeast Missouri and parts of the Pennyrile region of West
Kentucky. Unfortunately, this means that a small chance for
precipitation will likely be found with some persistence

When opportunities were presented, added the influence of the
Canadian model guidance, as well as MOS-based guidance for
temperature next week.

&&

.AVIATION...
Issued at 709 AM CDT Fri Aug 11 2017

Broken VFR clouds are expected today along with southwest winds
around 5 knots. Scattered showers and thunderstorms are possible
ahead of an approaching cold front. One round of activity will
impact KCGI and possibly KPAH this morning. Another round is
possible across the entire region this afternoon and possibly into
the early evening. A temporary reduction to MVFR is possible with
any thunderstorm activity. A return to dry weather is expected
tonight as winds shift to the north behind the cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, Aug 11, 4:43 AM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
443 AM CDT Fri Aug 11 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
443 AM CDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today as a cold
front moves through. While lightning and locally heavy downpours
will be the primary concern, a couple of strong or severe storms
may produce hail and gusty wind, mainly this afternoon. The storms
will weaken and diminish during the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will be possible next week,
especially over southern sections of the outlook area through
Wednesday. Although the probability of widespread severe weather
remains low, a few storms may produce torrential downpours and
isolated strong wind gusts, mainly during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RJP/Smith

In the hours before

Special weather statement, Aug 11, 7:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
737 AM CDT FRI AUG 11 2017

MOZ086-087-100-110-111315-
Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-
737 AM CDT FRI AUG 11 2017

...SPECIAL WEATHER STATEMENT...

At 735 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patton to near Grassy to Shook. Movement
was east at 25 mph.

Winds of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Jackson, Marble Hill, Advance, Wappapello Lake Area, Puxico, Delta,
Glen Allen, Patton, Millersville, Leopold, Burfordville, Shook,
Grassy, Whitewater, Zalma, Allenville and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3698 9044 3720 9020 3746 9010 3747 8964
      3714 8976 3692 8999
TIME...MOT...LOC 1235Z 273DEG 22KT 3739 9007 3720 9015 3703 9033

RJP

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.